Alert archive / Washington / Frost Advisories in 2020

Frost Advisory 2, NWS Seattle, WA

October 24, 2020San Juan County, Washington

NWS Seattle, WA issued this frost advisory at Oct 24, 2020, 2:57 AM PDT for San Juan County, Washington. It took effect at Oct 25, 2020, 2:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2020, 2:57 AM PDT (09:57 UTC)
In effect from
Oct 25, 2020, 2:00 AM PDT
Expired
Oct 25, 2020, 10:00 AM PDT
In force
8 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 10.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2020-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2020-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

034 
WWUS76 KSEW 240957
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
257 AM PDT Sat Oct 24 2020

WAZ001-503-506-250000-
/O.UPG.KSEW.FZ.A.0001.201025T0900Z-201025T1700Z/
/O.NEW.KSEW.FR.Y.0002.201025T0900Z-201025T1700Z/
/O.CON.KSEW.WI.Y.0018.000000T0000Z-201024T2000Z/
San Juan County-Western Whatcom County-Western Skagit County-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, and Burlington
257 AM PDT Sat Oct 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PDT THIS
AFTERNOON...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM PDT SUNDAY...

* WHAT...For the Frost Advisory, temperatures as low as 28 to 32
  degrees and will result in frost formation. For the Wind
  Advisory, northeast winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...San Juan County, Western Whatcom County and Western 
  Skagit County.

* WHEN...For the Frost Advisory, from 2 AM to 10 AM PDT Sunday. 
  For the Wind Advisory, until 1 PM PDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Frost could kill sensitive outdoor vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold.

&&

$$

WAZ504-507-509>512-514-515-555-556-558-559-250000-
/O.UPG.KSEW.FZ.A.0001.201025T0900Z-201025T1700Z/
/O.NEW.KSEW.FR.Y.0002.201025T0900Z-201025T1700Z/
Southwest Interior-Everett and Vicinity-Tacoma Area-
Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area-
Eastern Strait of Juan de Fuca-Western Strait of Juan De Fuca-
East Puget Sound Lowlands-Bellevue and Vicinity-
Seattle and Vicinity-Bremerton and Vicinity-
Including the cities of Olympia, Lacey, Tumwater, Everett, 
Edmonds, Lynnwood, Marysville, Tacoma, Port Townsend, Shelton, 
Montesano, Elma, McCleary, Sequim, Clallam Bay, Joyce, Sekiu, 
Covington-Sawyer-w, Maple Valley, Monroe, Prairie Ridge, 
Enumclaw, Bonney Lake, Woodinville, Redmond, Kirkland, Bothell, 
Kenmore, Newport Hills, Sahalee, Pine Lake, Seattle, Bremerton, 
and Silverdale
257 AM PDT Sat Oct 24 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM PDT SUNDAY...

* WHAT...Temperatures as low as 28 to 32 degrees will result in 
  frost formation.

* WHERE...Portions of northwest and west central Washington.

* WHEN...From 2 AM to 10 AM PDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
985 
WWUS76 KSEW 242151
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
251 PM PDT Sat Oct 24 2020

WAZ001-503-504-506-507-509>512-514-515-555-556-558-559-251200-
/O.CON.KSEW.FR.Y.0002.201025T0900Z-201025T1700Z/
San Juan County-Western Whatcom County-Southwest Interior-
Western Skagit County-Everett and Vicinity-Tacoma Area-
Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area-
Eastern Strait of Juan de Fuca-Western Strait of Juan De Fuca-
East Puget Sound Lowlands-Bellevue and Vicinity-
Seattle and Vicinity-Bremerton and Vicinity-
Including the cities of Friday Harbor, Bellingham, Olympia, 
Lacey, Tumwater, Mount Vernon, Anacortes, Sedro-Woolley, 
Burlington, Everett, Edmonds, Lynnwood, Marysville, Tacoma, 
Port Townsend, Shelton, Montesano, Elma, McCleary, Sequim, 
Clallam Bay, Joyce, Sekiu, Covington-Sawyer-w, Maple Valley, 
Monroe, Prairie Ridge, Enumclaw, Bonney Lake, Woodinville, 
Redmond, Kirkland, Bothell, Kenmore, Newport Hills, Sahalee, 
Pine Lake, Seattle, Bremerton, and Silverdale
251 PM PDT Sat Oct 24 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM PDT
SUNDAY...

* WHAT...Temperatures as low as 28 to 32 degrees will result in 
  frost formation.

* WHERE...Portions of northwest and west central Washington.

* WHEN...From 2 AM to 10 AM PDT Sunday.

* IMPACTS...Frost and freeze conditions could kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing. Black ice could form on wet surfaces, creating slick 
  conditions on secondary or untreated roadways and surfaces, 
  yielding hazardous travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
836 
WWUS76 KSEW 250932
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
232 AM PDT Sun Oct 25 2020

WAZ001-503-504-506-507-509>512-514-515-555-556-558-559-251700-
/O.CON.KSEW.FR.Y.0002.000000T0000Z-201025T1700Z/
San Juan County-Western Whatcom County-Southwest Interior-
Western Skagit County-Everett and Vicinity-Tacoma Area-
Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area-
Eastern Strait of Juan de Fuca-Western Strait of Juan De Fuca-
East Puget Sound Lowlands-Bellevue and Vicinity-
Seattle and Vicinity-Bremerton and Vicinity-
Including the cities of Friday Harbor, Bellingham, Olympia, 
Lacey, Tumwater, Mount Vernon, Anacortes, Sedro-Woolley, 
Burlington, Everett, Edmonds, Lynnwood, Marysville, Tacoma, 
Port Townsend, Shelton, Montesano, Elma, McCleary, Sequim, 
Clallam Bay, Joyce, Sekiu, Covington-Sawyer-w, Maple Valley, 
Monroe, Prairie Ridge, Enumclaw, Bonney Lake, Woodinville, 
Redmond, Kirkland, Bothell, Kenmore, Newport Hills, Sahalee, 
Pine Lake, Seattle, Bremerton, and Silverdale
232 AM PDT Sun Oct 25 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT THIS
MORNING...

* WHAT...Temperatures as low as 28 to 32 degrees will result in 
  frost formation.

* WHERE...Portions of northwest and west central Washington.

* WHEN...Until 10 AM PDT this morning.

* IMPACTS...Frost and freeze conditions could kill crops and 
  other sensitive vegetation. Black ice could form on wet 
  surfaces, creating slick conditions on secondary or untreated 
  roadways and surfaces, yielding hazardous travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this frost advisory went out at Oct 24, 2:57 AM PDT, 0 minutes earlier.

Area forecast discussion, Oct 24, 2:57 AM PDT, 0 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
257 AM PDT Sat Oct 24 2020

.SYNOPSIS...A weather system will depart the region this morning.
Gusty winds over the northern interior will ease this afternoon. Dry
cool air will move south over Washington for the weekend and the
first widespread freeze of the season will occur Saturday night.
Dry weather is expected Monday and Tuesday before high pressure
breaks down.

&&

.SHORT TERM /TODAY THROUGH MONDAY/...A weather system is on its
way out this morning, with mainly lingering lowland rain and light
mountain snow from King county south. This system did drop a few
inches of snow in the passes as seen from the WSDOT cameras. Gusty
Fraser river outflow winds continue to the north, mainly impacting
the San Juans, western Whatcom and Skagit. Winds will peak this
morning (N/NE winds 25 to 35 mph with gusts to 50 mph) then
gradually taper off this afternoon - a Wind Advisory remain in
effect.

Dry but cold weather is expected overnight and into Sunday
morning. The interior lowlands will see temps in the upper 20s to
mid 30s, certainly the coolest conditions of the season thus far.
Black ice could be a problem is there is any moisture left on the
roads. Highs will be chilly too with most areas only reaching the
mid to upper 40s.

Dry northerly flow will continue into Monday. Lows continue to
trend below normal with temperatures near freezing. Expect highs
near 50 degrees. 33

.LONG TERM /TUESDAY THROUGH FRIDAY/...A ridge over the West will
flatten over WA next Tuesday as a warm front clips southern B.C.
This system may clip western WA Tuesday night for a period of
light rain. The ridge rebuilds Wednesday and Thursday while a
trough digs offshore. This trough then moves inland on Friday for
a return of wet and windy weather. Temperatures will track closer
to average through the period with highs in the 50s and lows in
the 40s. 33

&&

.AVIATION...Some lingering showers are providing for light rain and
reduced flight conditions early this morning, but expect gradually
lifting and scattering ceilings through the day as increasing
offshore flow will develop and the air mass begins to dry. A few
pockets of MVFR remain along the coast and south of KSEA, but
otherwise a trend toward VFR expected by daybreak, with scattering
ceilings this afternoon. Breezy Fraser outflow will maintain gusts
to 35 kt at KBLI and terminals to the southwest across the San Juan
Islands and toward the Strait of Juan de Fuca. Meanwhile, gusty
north winds today through the Puget Sound terminals and east winds
toward the coast.

KSEA...Lingering showers near and south of the terminal will
continue to push south this morning. A small chance of a brief
return of MVFR ceilings through around 16z, but mostly VFR ceilings
are expected as the cloud deck gradually rises and scatters out with
the arrival of drier air. Gusty north winds to 20-25 kt expected
through much of the day, easing to 10-15kt and likely becoming
northeast after 04z.

Cullen

&&

.MARINE...Fraser outflow has developed as expected, with
strengthening northeast winds through the northern inland waters
and into the east entrance of the Strait of Juan de Fuca. The
current gale warning is in effect until early afternoon with winds
expected to peak this morning. Elsewhere, small craft advisories
remain in effect today with breezy north winds through Puget Sound
and northeast winds over the coastal waters. Winds ease late
Saturday and Sunday, though some advisories may need to be
extended into Sunday. Seas over the coastal waters will remain
generally 9 to 12 feet through the morning, before slowly
subsiding through the day. Conditions over the coastal waters,
will remain somewhat steep though, with dominant periods around 9
to 10 seconds.

Cullen

&&

.HYDROLOGY...No river flooding expected over the next 7 days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Frost Advisory from late tonight through Sunday morning for
     Admiralty Inlet Area-Bellevue and Vicinity-Bremerton
     and Vicinity-East Puget Sound Lowlands-Eastern Strait
     of Juan de Fuca-Everett and Vicinity-Hood Canal
     Area-Lower Chehalis Valley Area-San Juan County-Seattle and
     Vicinity- Southwest Interior- Tacoma Area-Western Skagit
     County-Western Strait of Juan De Fuca- Western Whatcom
     County.

     Wind Advisory until 1 PM PDT this afternoon for San Juan County-
     Western Skagit County-Western Whatcom County.

PZ...Small Craft Advisory until 8 PM PDT this evening for Admiralty
     Inlet-Coastal Waters From Cape Flattery To James Island 10
     To 60 Nm-Coastal Waters From Cape Flattery To James Island
     Out 10 Nm-Coastal Waters From James Island To Point
     Grenville 10 To 60 Nm-Coastal Waters From James Island To
     Point Grenville Out 10 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater 10 To 60 Nm-Coastal Waters
     From Point Grenville To Cape Shoalwater Out 10 Nm-Puget
     Sound and Hood Canal.

     Gale Warning until 1 PM PDT this afternoon for East Entrance
     U.S. Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands.

     Small Craft Advisory until 8 AM PDT Sunday for Central U.S.
     Waters Strait Of Juan De Fuca-West Entrance U.S. Waters
     Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

Nearby

Frost Advisories in Washington, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.